Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


epzicom reyataz
Jul 10, 2007

Hello,

After 15 yrs of sitting on the side-line, I have initiated therapy, last week (epzicom reyataz). My T- Cells are @ 300 and VL has always been between 5K - 16K. My Doctor suggested that the un-boosted epzicom reyataz combo made sense due to my relatively low VL. I fully anticipate being 100% compliant. Does the un-boosted regimen sound reasonable? Or should I be jumping on the Norvir train?

PS, I was genotype tested in advance of starting the epzicom (no concerns there) and I have experienced no side-effects whatsoever so far.

Thanks in advance for your response.

Warm Regards,

CA

Response from Dr. Sherer

My own bias is to always use boosted atazanavir, even in a setting like this. If I were to use unboosted atazanavir, you would be an appropriate candidate, i.e. with a low viral load and higher CD4 cells. My reasons are that the drug levels achieved without boosting are quite close to the minimal level needed for optimal viral load control, and there is quite a bit of inter-patient variability in drug levels. Then add to that the possibility of drug interactions, particularly the possiblity that you might use PPAR-gamma inhibitors like omeprazole or H2 blockers like ranitidine, which reduce stomach acid and impair the absorption of atazanavir (note that this can also lower BOOSTED atazanvir to unacceptably low drug levels), and I prefer the initial trial with this drug to be in the presence of ritonavir boosting.

A small percent - perhaps 2-3% - of people can't tolerate ritonavir, even at low doses, and if you fell into that group, I would try a different regimen.

I would talk to your doctor about these issues. If you remain on atazanavir alone, I would be mindful of the possible interaction with agents that lower stomach acid and avoid them.


Previous
Do I understand it correctly?
Next
drug resistance - when does it occur?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement